Alert archive / Iowa / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 166, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 27, 2006, 10:34 AM CDT for Decatur County, Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2006, 10:34 AM CDT (15:34 UTC)
- Expired
- May 27, 2006, 11:15 AM CDT
- In force
- 41 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Decatur County, IA
The radar
The Des Moines radar (KDMX), 105 km from the middle of the area, began a volume at 15:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 3.6 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -284 J/kg
- Mixed-layer LCL
- 1957 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 271534 SVRDMX IAC053-271615- /O.NEW.KDMX.SV.W.0166.060527T1534Z-060527T1615Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1034 AM CDT SAT MAY 27 2006 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN DECATUR COUNTY IN SOUTH CENTRAL IOWA. * UNTIL 1115 AM CDT. * AT 1029 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LEON...OR 36 MILES NORTH OF BETHANY...AND MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR GARDEN GROVE BY 1050 AM CDT. NEAR LE ROY BY 1055 AM CDT. THE LOCATION OF DECATUR CITY IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 13 AND 21. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE HALF INCH...OR STORM DAMAGE TO YOUR NATIONAL WEATHER SERVICE IN DES MOINES AT 1-800-759-9276. LAT...LON 4083 9388 4065 9382 4071 9357 4090 9357 $$ DONAVON
2 follow-up statements
000 WWUS53 KDMX 271603 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1103 AM CDT SAT MAY 27 2006 IAC053-271615- /O.CON.KDMX.SV.W.0166.000000T0000Z-060527T1615Z/ DECATUR IA- 1103 AM CDT SAT MAY 27 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN DECATUR COUNTY UNTIL 1115 AM CDT... AT 1059 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES NORTHEAST OF LEON...OR 42 MILES NORTHWEST OF UNIONVILLE...AND MOVING EAST AT 20 MPH. THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF EASTERN DECATUR COUNTY...INCLUDING THE LOCATIONS OF GARDEN GROVE AND LE ROY. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE OFFICE IN DES MOINES AT 1-800-759-9276. LAT...LON 4083 9388 4065 9382 4071 9357 4090 9357 $$ DONAVON
000 WWUS53 KDMX 271613 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1112 AM CDT SAT MAY 27 2006 IAC053-271622- /O.EXP.KDMX.SV.W.0166.000000T0000Z-060527T1615Z/ DECATUR IA- 1113 AM CDT SAT MAY 27 2006 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DECATUR COUNTY HAS BEEN ALLOWED TO EXPIRE... AT 1107 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE OFFICE IN DES MOINES AT 1-800-759-9276. LAT...LON 4083 9388 4065 9382 4071 9357 4090 9357 $$ DONAVON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:50 AM CDT, 6 hours 44 minutes earlier.
Area forecast discussion, May 27, 3:50 AM CDT, 6 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 350 AM CDT SAT MAY 27 2006 CONVECTION MOVING INTO SW CWA IN RESPONSE TO STRONG WAA AND A LLJ. MARGINAL EVENT AS HAIL REPORTS RANGE FROM PEA TO NICKEL. IN ADDITION TO THE HAIL...CONVECTIVE OUTFLOW AND WAKE LOW PRODUCING SOME WIND GUSTS AT OR JUST BELOW SVR CRITERIA. CONVECTION IS FORECAST TO MOVE INTO CENTRAL PORTIONS OF THE CWA THROUGH MID MORNING AND WEAKEN AS IT MOVES NORTHEAST OUT OF THE DEEPER MOISTURE. FORECAST CONCERNS THIS WEEKEND DEAL WITH THE HEAT EXPECTED THIS WEEKEND AND THUNDERSTORM CHANCES MAINLY MONDAY AFTERNOON AND NIGHT. DECENT UPPER LEVEL SHORTWAVE WILL MOVE ACROSS THE CWA AS A COLD FRONT PUSHES ACROSS THE CWA LATE DAY INTO MONDAY NIGHT. MODELS DIVERGE ON SOLUTIONS FROM LATE MONDAY ON BUT THEY SEEM TO TREND TOWARDS THE AFOREMENTIONED FRONT PUSHING THROUGH THE CWA BY MID MORNING TUESDAY WHICH WOULD DECREASE THUNDERSTORM CHANCES FOR DAY 4. FOR NOW I PLAYED IT CONSERVATIVELY AND LOWERED POPS BUT STILL KEPT IT IN CHANCE CATEGORY. LOWERED HIGH TEMPS GIVEN THE AMOUNT OF FORECAST CLOUD COVER. OTHERWISE I DID NOT MAKE A LOT OF CHANGES TO THE GOING FORECAST. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE && FAB
Hazardous weather outlook, May 27, 9:23 AM CDT, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 923 AM CDT SAT MAY 27 2006 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-281030- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 527 AM CDT SAT MAY 27 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS SOUTHERN IOWA THROUGH THIS MORNING...WITH ISOLATED THUNDERSTORMS IN THE NORTH. ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF CENTRAL IOWA THIS AFTERNOON. A SEVERE STORM IS POSSIBLE SOUTH OF U.S. HIGHWAY 34 THIS MORNING WITH HAIL UP TO AN INCH IN DIAMETER. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE FOR THUNDERSTORMS FROM MONDAY AFTERNOON THROUGH TUESDAY NIGHT. A FEW STORMS MAY BE SEVERE MONDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING OVER SOUTHERN IOWA...AND MONDAY AFTERNOON AND EVENING OVER ALL OF CENTRAL IOWA.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 3:05 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Cass | 25 min |
| May 27, 3:17 AM CDT | Severe Thunderstorm Warning | DMX | Dallas, Guthrie | 43 min |
| May 27, 3:29 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Madison | 46 min |
| May 27, 8:17 AM CDT | Severe Thunderstorm Warning | DMX | Decatur | 43 min |
| May 27, 11:32 AM CDT | Wind Advisory | DMX | Adair, Audubon, Boone, Carroll, Cass, Crawford and 7 more | 2 hr |
| May 27, 12:03 PM CDT | High Wind Warning | DMX | Boone, Dallas, Polk, Poweshiek, Story, Tama | 3 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.